MAUDE Adverse Event Report: WELCH ALLYN 3 .5V RCHG HANDLE F/DESK CHGR; EXOPHTHALMOMETER

WELCH ALLYN 3 .5V RCHG HANDLE F/DESK CHGR; EXOPHTHALMOMETER
Model Number 71670
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/16/2025
Type of Reportable Event Malfunction
Event or Problem Description
Customer reported the ophthalmoscope handle shorted out dr had the handle in their lab coat and it burnt a whole in their pants but did not burn the skin.The doctor stated that the handle became very hot and smoked and they could smell something burning.There was no adverse event reported.
 
Additional Manufacturer Narrative
The device has been requested to be returned for inspection.A final report will be submitted upon completion of the investigation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The device was returned for inspection where it was determined that the battery assembly had split and looked like it had melted.Diagnostic sets are among the most critical toolsets in a clinician's repertoire to perform a comprehensive physical exam.Welch allyn diagnostic sets help physicians perform fast exams and accurately diagnose a range of patient conditions thanks to innovative optical technologies that help clinicians get wider views of the optic disc.In addition to examination of the fundus, the ophthalmoscope is a useful diagnostic aid in studying other ocular structures.The light beam can be used to illuminate the cornea and the iris for detecting foreign bodies in the cornea and irregularities of the pupil.The handles are intended to power various accessory heads including otoscopes, ophthalmoscopes, retinoscopes, strabismoscopes, episcopes, illuminators, and transilluminators.The battery and handle were replaced for the customer.Based on this information, no further actions are required at this time.Reports of thermal/electrical damage to an internal component do not represent a hazardous situation to the end user as the device is not intended to be held by the end user and therefore decreases the likelihood of severe injury or death to negligible.

Brand Name
3 .5V RCHG HANDLE F/DESK CHGR
Common Device Name
EXOPHTHALMOMETER
Manufacturer (Section D)
WELCH ALLYN
4341 state street
skaneateles NY 13153
Manufacturer Contact
keighley crosthwaite
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key23477409
Report Number1316463-2025-00090
Device Sequence Number10237529
Product Code HLS
UDI-Device Identifier00732094140293
UDI-Public732094140293
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number71670
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2025
Supplement Date Received by Manufacturer10/17/2025
Initial Report FDA Received Date11/05/2025
Supplement Report FDA Received Date01/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown